Kansas, 2012

Tornadoes and Flash Flood in Kansas, May 6 to 7, 2012

May 6 to 7, 2012 · NWS EAX · 14 events in 2 counties and zones

A cold front moved southeast across the area, during the afternoon through|evening hours, of May 6, 2012. The front produced scattered thunderstorms, with a|few becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved southeast across the area, during the afternoon through|evening hours, of May 6, 2012. The front produced scattered thunderstorms, with a|few becoming severe. There were numerous reports of hail, along with two reported|tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 3:41 PM CST, 13 minutes earlier.

Area forecast discussion, May 6, 3:41 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 PM CDT SUN MAY 6 2012

.DISCUSSION...

Short Term (Tonight - Tuesday)...

All the significant weather will be confined to tonight with some
spill-over of residual showers into Monday morning. Morning/early
afternoon convection which formed along an dissipating outflow
boundary has either dissipated or moved into east central MO leaving
behind an airmass that is quickly recovering and destabilizing. The
synoptic cold front has become better defined and extends from just
east of DMX through around STJ to a low north of Enid, OK. Most
convective and short range models rapidly develop convection along
this boundary this afternoon/very early evening and track it through
the CWA. While the airmass is highly unstable as evidenced by
MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than
20kts will provide meager support for rotating updrafts. This is
more of an early summer airmass which is conducive to pulse like
storms initially. Primary severe threats will be potential for very
large hail, damaging downburst winds, very heavy rainfall and a
bunch of lightning. If the multicell clusters can merge into larger
systems then a cold pool could take over and result in short bowing
line segments producing straight-line wind damage. Any tornadic
threat will likely be short-loved and tied to colliding boundaries.

Scattered post-frontal convection is likely as the highly unstable
and very moist airmass advects over the shallow surface boundary
resulting in elevated convection. Some question as to how long into
Monday morning the isentropic ascent will support precipitation. 12Z
NAM suggests light rain/drizzle could last through mid morning north
of the MO River. However, all other models are faster.

Much cooler/drier air will filter into the CWA on Monday and for
most of next week with near seasonal temperatures. Models have been
very consistent with this message for several days and see no reason
to deviate.

MJ

Wednesday - Saturday:

Surface high pressure will prevail across the entire region into
Thursday when it moves east of the forecast area and shifts winds
back to the south. Through Thursday, this high pressure should
preclude any precipitation chances. This will also keep temperatures
in check with highs generally around seasonal normals, in the low to
mid 70s with lows in the middle to upper 40s Thursday morning and
low to mid 50s for Friday morning. With winds becoming southerly by
the end of week, temperatures will start to moderate and highs
Friday will return to the mid to upper 70s. By Friday night, an
upper wave will track across the Northern Plains and Upper Midwest
sending another front southward into the area. This will bring our
next decent shot of precipitation to the forecast area starting
Friday night and continuing into at least Saturday. There is some
discrepancy regarding coverage by the end of the weekend so have
limited POPs to the low chance range. The increased cloud cover,
precipitation chances and frontal passage should keep temperatures
close to normal again for Saturday.

CDB

&&

.AVIATION...

For the 18Z TAFs...earlier outflow boundary and ongoing scattered
convection ahead of the primary cold front has complicated the
forecast. This pre-frontal convection has moved out of all 3
terminals with the airmass temporarily stabilized. Still expect to
see a much larger area of showers and thunderstorms form northwest
of the terminals along the true synoptic cold front later this
afternoon and then advance southeast. Confidence on timing is below
average due to the earlier storms and a likely delay in the new
convection forming along the cold front. Will broadbrush with
prevailing thunder in the terminals until around midnight even
though I do not expect thunder to be ongoing for the entire time
from 21z-06z. Will transition out of thunder after midnight but
maintain showers till after sunrise.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 6, 12:50 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CDT SUN MAY 6 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
150 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ASSOCIATED WITH AN EARLIER OUTFLOW BOUNDARY
HAVE TEMPORARILY STABILIZED THE AIRMASS OVER WEST CENTRAL MISSOURI.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
EASTERN PORTION OF THE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO FORM ALONG THE TRUE COLD FRONT OVER NORTHWEST MISSOURI DURING THE
LATE AFTERNOON AND FORM A LINE THAT WILL TRACK SOUTHEAST AND AFFECT
MOST OF THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
THREATS. WHILE THE TORNADIC THREAT WILL BE MINIMAL IT CANNOT BE RULED
OUT ENTIRELY AS ANY COLLIDING BOUNDARIES COULD RESULT IN A BRIEF
TORNADO. ADDITIONALLY...VERY HEAVY RAINS AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS AND COULD LEAD TO FLASH FLOODING IN
THOSE AREA FROM KANSAS CITY TO NEAR CHILLICOTHE WHICH RECEIVED HEAVY
RAINFALL EARLIER TODAY.

WHILE THE SEVERE THREAT SHOULD DIMINISH IF NOT END ENTIRELY BY LATE
EVENING SCATTERED THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS
OF WEST CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE
EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE
THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA
THIS AFTERNOON AND EVENING.

MJ

In the hours before

Local storm report, May 6, 3:06 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     MOBERLY                 39.42N 92.44W
05/06/2012                   RANDOLPH           MO   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS ESTIMATED UP TO 60 MPH, SNAPPED
            OFF A TWO AND A HALF FOOT DIAMETER TREE. THE TREE FELL
            AGAINST A POWER POLE AND BROUGHT IT AND A POWER LINE
            DOWN.

&&

GAMIS
Local storm report, May 6, 3:17 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             2 S GOWER               39.58N 94.59W
05/06/2012  M0.88 INCH       CLINTON            MO   TRAINED SPOTTER

&&

GAMIS
Special weather statement, May 6, 3:25 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT SUN MAY 6 2012

KSZ105-062200-
JOHNSON KS-
425 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS UNTIL 500 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 7 MILES SOUTHWEST OF DE SOTO...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN JOHNSON COUNTY.

THE LARGER HAIL ASSOCIATED WITH THIS STORM MAY MOVE INTO FAR
NORTHWESTERN JOHNSON COUNTY SOON AND A SEVERE THUNDERSTORM WARNING
MAY BE NEEDED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3897 9501 3886 9501 3887 9506 3896 9506
TIME...MOT...LOC 2123Z 280DEG 6KT 3892 9507

DEROCHE
Local storm report, May 6, 3:39 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             6 N PLATTSBURG          39.65N 94.46W
05/06/2012  M0.75 INCH       CLINTON            MO   EMERGENCY MNGR

&&

GAMIS
Special weather statement, May 6, 3:46 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 PM CDT SUN MAY 6 2012

MOZ014-021-022-062230-
CALDWELL MO-CLINTON MO-DAVIESS MO-
446 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHEASTERN
CLINTON AND NORTHERN CALDWELL COUNTIES UNTIL 530 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMERON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMERON...HAMILTON...KINGSTON AND KIDDER.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 42 AND 53.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3985 9398 3962 9386 3956 9446 3968 9450
      3975 9430 3975 9421 3978 9421
TIME...MOT...LOC 2146Z 250DEG 20KT 3971 9424

SM
Local storm report, May 6, 3:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             RAYMORE                 38.80N 94.45W
05/06/2012  E0.88 INCH       CASS               MO   BROADCAST MEDIA

            PENNY TO NICKEL SIZE HAIL FALLING IN SOUTH RAYMORE.

&&

CBOWMAN

The radar

The Pleasant Hill radar (KEAX), 64 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Johnson

When
May 6, 3:54 PM CST
Where
Johnson County, De Soto
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.980, -94.970

Tornado, Johnson

When
May 6, 5:10 PM CST to 5:11 PM CST
Where
Johnson County, 0.88 mi NE of Olathe to 0.91 mi NE of Olathe
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.890, -94.810

A brief EF0 tornado touched down at 1615CST near Santa Fe and Highway 7. The tornado lifted at 1616CST with no damage reported.

Tornado, Johnson

When
May 6, 5:22 PM CST to 5:23 PM CST
Where
Johnson County, 0.69 mi S of Provence Vlg to 0.68 mi S of Provence Vlg
Rating
EF0
Path length
0.09 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
38.860, -94.830

A brief EF0 tornado touched down in an open field at 1622CST, near the intersection|of Interstate 35 and Highway 169. The tornado lifted at 1623CST and no damage was|observed.

Hail, Johnson

When
May 6, 5:36 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

The hail was reported at Santa Fe and Merlin.

Hail, Johnson

When
May 6, 5:39 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

The hail was reported at the intersection of 139th Street and Interstate 35.

Hail, Johnson

When
May 6, 5:53 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

The hail was reported at the intersection of Interstate 435 and Interstate 35.

Hail, Johnson

When
May 6, 5:56 PM CST
Where
Johnson County, Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -94.820

One inch hail was reported at South Ridgeview Road and West 116th Street.

Hail, Johnson

When
May 6, 6:02 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

The hail was reported at 115th and Pflumm.

Hail, Johnson

When
May 6, 6:02 PM CST
Where
Johnson County, 1.75 mi NW of Provence Vlg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.890, -94.850

Hail, Johnson

When
May 6, 6:20 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Hail, Johnson

When
May 6, 6:22 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1.75 in hail
Reported by
Public
Coordinates
38.890, -94.810

Hail, Johnson

When
May 6, 6:38 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Flash Flood, Johnson

When
May 6, 6:40 PM CST to May 7, 12:40 AM CST
Where
Johnson County, 0.88 mi NE of Olathe to 0.78 mi NE of Olathe
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.890, -94.810

Numerous streets in Olathe were reported flooded.

Hail, Miami

When
May 6, 7:58 PM CST
Where
Miami County, 1.75 mi SW of O Brien
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.500, -95.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371633, 371638, 371639, 371634, 371635, 371636, 377987, 371637, 371641, 371640, 371642, 371643, 371632, 371644.